Sunday, February 17, 2008

A Vitamin Dilemma

Just curious as to whether or not anyone else has this issue - I bought some vitamins earlier this year in an attempt to take at least some small step towards making myself a bit healthier but I've found that when I take them, they tend to make me sick to my stomach. Is this because of a particular antioxidant or is it a combination of the various minerals and what-not? I had also bought calcium and potassium for additional nutrients as I've been having a horrible time with leg and foot cramps and thought perhaps something was missing there, too. I can take those without the stomach upset so it's got to be the multi-vitamin that is doing me in.

Anyone else have this problem? If so, how have you resolved it? Is it better to take the vitamins at a particular time or with a particular food or am I just going to have to suck it up and deal with the nausea? Until I can figure it out the bottle sits on the counter as I generally feel lousy enough as it is and don't want to voluntarily add to the problem! Thoughts? Suggestions?

2 comments:

  1. Linda, vitamins upset my stomach terribly if I take them before I eat. I'd eat a good breakfast first, and if you don't eat breakfast (shame on you ;0) then take them after lunch. As far as leg cramps, calcium and magnesium help me the most.
    Hope that helps!

    ReplyDelete
  2. check out the iron content in those vitamins.

    Usually it's the iron that causes stomach upset. Iron's a kicker, it isn't absorbed unless it's taken on an empty stomach or with orange juice only......but when taken on an empty stomach it usually upsets the stomach. It also constipates...just FYI, TMI ;-) I typically look for vitamins without iron or with very low doses of iron and eat a lot of meat, dark greens instead. If you've ever been anemic then you need that extra iron and I'd say try it with OJ only ....if still upset then try with a small amount of starch...ie piece of bread or some crackers.

    Calcium and potassium are great for leg cramps, but your body doesn't absorb potassium from a pill very well, which is why they're always horse pills, you have to put a ton of K+ in a pill to get hardly any in your blood stream. The best thing for leg cramps is to start eating a banana a day as bananas are the best source of absorbable K+.

    So, my recommendations are. Get yourself a good multivitamin with lots of the Bs and little to no iron and take a Citracal or other Ca++/Vit D combo daily while you eat a banana. And if that doesn't perk you up in about a week's time then all that's left is booze and sex.

    love ya you pretty lady.

    ;-)

    ReplyDelete

Thanks for visiting!